Neurol India Home 
 

NEUROIMAGES
Year : 2017  |  Volume : 65  |  Issue : 1  |  Page : 220-

Posterior reversible encephalopathy syndrome after high-dose cytarabine in acute myelogenous leukemia

Christopher R Newey1, Premkumar N Chandrasekaran1, Mohammad R Mohebbi2,  
1 Department of Neurology, University of Missouri-Columbia, Columbia, Missouri, USA
2 Department of Emergency Medicine, University of Missouri-Columbia, Columbia, Missouri, USA

Correspondence Address:
Dr. Christopher R Newey
Department of Neurology, One Hospital Drive, Columbia, Missouri – 65212
USA




How to cite this article:
Newey CR, Chandrasekaran PN, Mohebbi MR. Posterior reversible encephalopathy syndrome after high-dose cytarabine in acute myelogenous leukemia.Neurol India 2017;65:220-220


How to cite this URL:
Newey CR, Chandrasekaran PN, Mohebbi MR. Posterior reversible encephalopathy syndrome after high-dose cytarabine in acute myelogenous leukemia. Neurol India [serial online] 2017 [cited 2021 Mar 4 ];65:220-220
Available from: https://www.neurologyindia.com/text.asp?2017/65/1/220/198171


Full Text

A 68-year-old female patient with acute myeloid leukemia (AML), who was being administered high-dose cytarabine (HiDAC), presented with ataxia, dysarthria, and a platelet count of 10 k/uL. Computed tomography of the head showed scattered evidence of cortical and subarachnoid hemorrhage [Figure 1]a, solid arrow]. Magnetic resonance imaging of the brain showed bilateral, posterior subcortical white matter hyperintense lesions [Figure 1]b, dashed arrow]. She had neither evidence of associated blood pressure lability or kidney failure, nor had undertaken immunomodulatory therapy.{Figure 1}

Posterior reversible encephalopathy syndrome is thought to be secondary to the loss of autoregulation of cerebral blood flow.[1],[2],[3] It is a well-described phenomenon in the setting of eclampsia, immunosuppression, and renal failure.[1] It is less described in induction chemotherapy with HiDAC for AML and should be recognized as a potential complication.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Lee VH, Wijdicks EF, Manno EM, Rabinstein AA. Clinical spectrum of reversible posterior leukoencephalopathy syndrome. Arch Neurol 2008;65:205-10.
2Battipaglia G, Avilia S, Morelli E, Caranci F, Perna F, Camera A. Posterior reversible encephalopathy syndrome (PRES) during induction chemotherapy for acute myeloblastic leukemia (AML). Ann Hematol 2012;91:1327-8.
3Lakhotia M, Pahadiya HR, Singh J, Bhansali S, Choudhary S, Jangid H. Posterior reversible encephalopathy syndrome as a rare presenting feature of acute intermittent porphyria. Neurol India 2015;63:607-9.